RICHMOND, Va. (WRIC) — Chesterfield County and the Richmond and Henrico Health Districts have issued a spike alert for the Metro-Richmond area due to “an acute spike in overdoses.”

The health districts released information on how to identify and respond to a suspected overdose during the increase in incidents. The release states that people who have previously overdosed, use drugs alone and those who return to drug use after a while of not using are more vulnerable to overdosing.

What are the signs of an opioid overdose?

  • Unresponsive (no eye-opening or movement) when you call to them or try to get their attention
  • Deep snoring or gurgling
  • Grey or blue fingertips and lips
  • Not breathing at all or not breathing normally

What do I do if I suspect that someone may be overdosing?

  •  Call 9-1-1 immediately to get help on the way 
  •  Administer naloxone nasal spray, if you have it
  • Follow the directions the 9-1-1 dispatcher gives you. If you are willing, they may ask you to:
    • Provide rescue breathing and/or chest compressions if the victim is unresponsive and not breathing normally.
    • Administer a 2nd dose of naloxone if the person does not respond to the first dose of naloxone in 2-3 minutes
  • If you have to leave the person for any reason, or if they start to become responsive, roll the person on their right or left side with both hands under their head and their top leg slightly bent. This will help prevent a person from aspirating or choking if they vomit.

Where can I get free naloxone and training on how to use it?

  • Chesterfield Community Services Board:
    804-717-6169
  • Henrico Mental Health & Developmental Services:
    804-727-8515 
  • Richmond and Henrico Health District: 804-592-8069
    or visit rchd.com for more information